New York, 2003

Flash Flood in New York, August 17, 2003

August 17, 2003 · NWS OKX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 17, 8:15 AM EST, 1 hour earlier.

Area forecast discussion, Aug 17, 8:15 AM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
915 AM EDT SUN AUG 17 2003

.EQUIPMENT...KOKX RADAR HAS BEEN KNOCKED OUT OF SERVICE BY A
LIGHTNING STRIKE...WILL BE DOWN UFN.
&&

*********PREVIOUS 550 AM DISCUSSION**************

.UPDATE...WITH THE SHORT WAVE APPROACHING A LITTLE MORE
QUICKLY...WILL UPDATE THE FORECAST TO MENTION SCATTERED SHOWERS AND
THUNDERSTORMS TODAY.
&&

*********PREVIOUS 407 AM DISCUSSION**************

.DISCUSSION...UPPER TROUGH WILL REMAIN ACROSS THE AREA TODAY INTO
MONDAY. SHORT WAVE ROTATING AROUND THE TROUGH TRIGGERING SHOWERS AND
THUNDERSTORMS ACROSS EASTERN PENNSYLVANIA INTO SOUTHERN NEW JERSEY.
WITH THE SHORT WAVE APPROACHING EXPECT THUNDERSTORMS AND SHOWERS.
SHORT WAVE MOVES THROUGH EARLY THIS EVENING WITH AXIS OF UPPER
TROUGH PUSHING SOUTH OF THE AREA BY MONDAY MORNING. RIDGING MONDAY
NIGHT INTO FRIDAY WILL KEEP AREA DRY. RAISED HIGH TEMPERATURES FOR
MONDAY AS COOLER AIRMASS IS QUICKLY MODIFIED. &&

.MARINE...LIGHT WINDS AND SEAS NEXT 5 DAYS. WAVEWATCH III DATA USED
TO POPULATED DATABASE.
&&

.AVIATION...PATCHES OF FOG FOR THE EARLY MORNING WITH EVAPORATIVE
RAIN FOG IN CT...LOWER HUDSON VALLEY AND EASTERN LONG ISLAND. THESE
IS MAINLY OUTSIDE THE TAFS EXCEPT FOR SWF AND ISP. EXPECT AREAS OF
LIFR IN THESE LOCATIONS.

THIS AFTERNOON...EXPECT LOTS OF STRATO-CU WITH SCATTERED SHOWERS AND
A FEW TSTMS AS UPPER SHORTWAVE SEEN IN THE SATELLITE IMAGERY ROTATES
EAST. EXPECT UPPER LIMIT OF THE MVFR RANGE FOR CIGS.

BASICALLY A VFR WEEK AHEAD.
&&

.HYDRO...CONVECTION ON THE SOUTH FORK OF LONG ISLAND CONTINUES AND
HAS LIKELY PRODUCED ROADWAY FLOODING ON ROUTE 27. ISSUED FFW AS
ACTIVITY BACK BUILT AND IS RELENTLESS. 88D ESTIMATES ARE NOW
REACHING INTO THE 4 AREA...SO EXPECT THAT THERE IS SOME SERIOUS
FLOODING ALONG MONTAUK HIGHWAY.

OTHERWISE...SHOWERS/TSTMS TODAY WILL PRODUCE 1/4-1/2 INCH LOCALLY.
DRY REMAINDER OF THE PERIOD.
&&

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 17, 3:25 AM EST, 5 hours 50 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-180930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
425 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER SOUTHEASTERN SUFFOLK
COUNTY NEW YORK...WHERE A FLASH FLOOD WARNING REMAINS IN EFFECT
UNTIL EARLY THIS MORNING. THERE IS A CHANCE OF MORE SCATTERED
THUNDERSTORMS AND SHOWERS THIS AFTERNOON...SOME OF WHICH MAY PRODUCE
HEAVY RAIN.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Suffolk

When
August 17, 9:15 AM EST to 10:15 AM EST
Where
Suffolk County, Baiting Hollow
Reported by
TRAINED SPOTTER
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

An area of persistent moderate to heavy showers moved across the east end of Long Island. Embedded in the rain was an isolated thunderstorm which produced torrential rains that resulted in flash flooding. A trained spotter and National Weather Service Volunteer reported significant street flooding and the flooding of area farmland in Baiting Hollow as a result of these rains.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374418.